Kentucky, 2015

Hail and Damaging Winds in Kentucky, April 8, 2015

April 8, 2015 · NWS ILN · 5 events in 4 counties and zones

A fast moving MCS moved through the Ohio Valley during the morning of April 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A fast moving MCS moved through the Ohio Valley during the morning of April 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 8, 9:51 AM EST, 36 minutes earlier.

Area forecast discussion, Apr 8, 9:51 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1051 AM EDT WED APR 8 2015

.SYNOPSIS...
A FRONTAL BOUNDARY NEAR THE AREA WILL KEEP CHANCES FOR SHOWERS IN
AND THUNDERSTORMS IN THE FORECAST THROUGH FRIDAY MORNING. AFTER A
COLD FRONT MOVES THROUGH FRIDAY MORNING HIGH PRESSURE WILL WORK
INTO THE REGION FOR THE START OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ORGANIZED SYSTEM OF CONVECTION HAS MAINTAINED ITSELF UPON ENTRY INTO
THE WESTERN PORTION OF THE CWA...AND SIGNS ARE THAT IT WILL
CONTINUE TO HOLD TOGETHER AND MAY EVEN INTENSIFY SOME AS IT
PROPAGATES EASTWARD ACROSS THE CWA FROM LATE MORNING THROUGH
EARLY/MID AFTERNOON. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
THE CWA MAINLY ALONG/SOUTH OF INTERSTATE 70. MAIN THREAT IS
DAMAGING WIND GUSTS...ALTHOUGH THERE MAY BE LOCALIZED LARGE HAIL.

SYNOPTICALLY...THERE IS A QUASI-STATIONARY BOUNDARY DRAPED ACROSS
CENTRAL/WESTERN OHIO. NEAR THIS BOUNDARY AND TO IT/S SOUTH IS
WHERE THE BEST MOISTURE/INSTABILITY WILL RESIDE AND WHERE THE
SEVERE WEATHER POTENTIAL EXISTS. THIS BOUNDARY LIKELY DOESN/T MOVE
MUCH DURING THE DAYTIME.

THE FATE OF THIS MCS WILL HELP DETERMINE WHAT OCCURS LATER THIS
AFTERNOON. CONVECTIVE EVOLUTION/DETAILS ARE QUITE UNCERTAIN IN
THE WAKE ON THIS MCS AND DIFFERENT MODELS SHOW DIFFERENT
SOLUTIONS. HAVE BEEN FOLLOWING NSSL WRF-ARW MOST CLOSELY UP TO
THIS POINT...ALTHOUGH LATEST RUN OF THE HRRR HAS NOW PICKED UP THE
MCS SHOWING A SIMILAR SOLUTION FOR WRF. THERE MAY BE A BREAK LULL
IN ACTIVITY AFTER THIS MCS MOVES THROUGH ALTHOUGH THE TAIL OF IT
MAY RE-ACTIVATE SOONER MAINLY ACROSS NORTHEAST KENTUCKY AND THEN
ADDITIONAL THUNDERSTORM DEVELOPMENT THEN MAY FOLLOW SUIT THROUGH
EVENING. POPS/WX HAVE BEEN RE-WORKED TO REFLECT THIS THINKING.

HAVE LOWERED MAX BY A DEG OR TWO GIVEN LOTS OF CLOUDS/CONVECTION
BUT STILL EXPECT CWA TO RISE AOA 70 FOR MAXIMA THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
EXPECT A LULL OR A DECREASE IN THE PRECIPITATION COVERAGE BRIEFLY
AT THE START OF THE SHORT TERM. ANOTHER DISTURBANCE WILL MOVE
THROUGH TONIGHT HOWEVER BRINGING A RETURN OF PRECIPITATION TO THE
REGION. YET ANOTHER WAVE BRINGS ADDITIONAL SHOWERS AND
THUNDERSTORMS TO THE FA ON THURSDAY. SOME OF THE THUNDERSTORMS ON
THURSDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. A COLD FRONT APPROACHES THURSDAY EVENING AND
MOVES THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. AS
THIS STRONG COLD FRONT WORKS THROUGH THE REGION THERE IS THE
POTENTIAL FOR A DAMAGING WIND THREAT. HIGH PRESSURE WILL THEN WORK
INTO THE FA DURING THE DAY ON FRIDAY. COOLER AND DRIER AIR WILL
WORK INTO THE AREA FOR THE START OF THE WEEKEND.

NOT EXPECTING TEMPERATURES TO DROP MUCH WEDNESDAY NIGHT WITH LOW
TEMPERATURES IN THE MIDDLE 50S TO THE LOW 60S. DECENT SOUTHERLY
FLOW ON THURSDAY WILL ALLOW TEMPERATURES TO RISE INTO THE 70S TO
AROUND 80. WIND GUSTS WILL REACH UP AROUND 35 MPH AT TIMES ON
THURSDAY. ADDITIONAL WIND GUSTS ARE EXPECTED EARLY FRIDAY MORNING
AS THE FRONT MOVES THROUGH AND THE WINDS PICK UP.

CLOUD COVER IS EXPECTED TO DECREASE FRIDAY NIGHT. THIS WILL ALLOW
TEMPERATURES TO DROP OFF FRIDAY NIGHT. WITH THE DECREASE IN CLOUDS
AND THE COOLER AIR MASS WORKING INTO THE REGION ON FRIDAY TEMPERATURES
WILL DROP DOWN INTO THE 30S ACROSS A LARGE PORTION OF THE FA
FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SURFACE HIGH PRESSURE AND A DRIER AIRMASS WILL BUILD INTO THE
AREA SATURDAY BEFORE SLIDING OFF TO THE EAST THROUGH THE DAY ON
SUNDAY. HIGHS ON SATURDAY WILL BE NEAR OR SLIGHTLY BELOW
NORMAL...RANGING FROM THE MID/UPPER 50S NORTH TO LOW 60S SOUTH. AS
WE START TO GET INTO SOME RETURN FLOW...HIGHS ON SUNDAY WILL PUSH
UP INTO THE 60S ACROSS THE ENTIRE FA. LOWS SATURDAY NIGHT WILL
BE DEPENDENT ON HOW FAST THE HIGH BUILDS IN AND THEN PUSHES OFF TO
THE EAST. WE MAY END UP WITH THE BEST RADIATIONAL COOLING ACROSS
OUR WEST SATURDAY MORNING AND THEN OUR EAST FOR SATURDAY
NIGHT/SUNDAY MORNING. WILL GENERALLY KEEP LOWS IN THE UPPER 30S TO
LOWER 40S...BUT SOME COLDER READINGS WILL BE POSSIBLE IF OPTIMAL
RADIATIONAL COOLING DEVELOPS.

IN DEVELOPING WAA...EXPECT SCATTERED SHOWERS AND PERHAPS A FEW
THUNDERSTORMS TO DEVELOP SUNDAY NIGHT. PCPN SHOULD THEN BECOME
MORE WIDESPREAD MONDAY INTO MONDAY NIGHT AS SHORTWAVE ENERGY PUSHES
EAST TOWARD THE REGION. EXPECT HIGHS ON MONDAY IN THE UPPER 60S TO
LOWERS 70S. AS THE SHORT WAVE PUSHES OFF TO THE EAST...PCPN SHOULD
TAPER OFF THROUGH THE DAY ON TUESDAY WITH HIGHS GENERALLY IN THE
60S.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
FRONT NEAR KDAY TO KCMH SHOULD LIFT NORTH OF THOSE SITES VERY NEAR
THE BEGINNING OF THE TAF PERIOD WHICH WILL TAKE LIFR CONDITIONS
WITH IT. OTHERWISE VFR TO START. BUT STORMS IN ILLINOIS ARE
EXPECTED TO CONTINUE EAST AND AFFECT ALL TERMINALS IN THE EARLY
PART OF THE PERIOD. IT APPEARS AFTER THOSE STORMS MOVE THROUGH
THAT THERE WILL BE A LULL IN AN ACTIVITY. SOUTH WINDS MAY GUST TO
BETWEEN 20 AND 25 KT DURING THIS TIME PERIOD. CHANCE FOR MORE
STORMS INCREASES AFTER 20Z AND CONTINUES TO OR SHORTLY AFTER 00Z.
SHOULD BE ANOTHER LULL OVERNIGHT UNTIL LATE IN THE TAF PERIOD
WHEN YET MORE SHOWERS AND STORMS WILL BE POSSIBLE. HOWEVER AT THIS
POINT OUTSIDE OF CONVECTION IT APPEARS THAT VFR WILL PREVAIL.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AND THURSDAY NIGHT.
MVFR CEILINGS AND VISIBILITIES POSSIBLE THURSDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...BPP
SHORT TERM...NOVAK
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Apr 8, 9:58 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1058 AM EDT WED APR 8 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1058 AM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

ONE ROUND OF THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM WEST TO
EAST THROUGH MID AFTERNOON. SOME OF THESE STORMS WILL LIKELY BE
SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. IN
ADDITION...THERE IS THE POTENTIAL FOR LOCALIZED FLOODING DUE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING
ISSUES. IN ADDITION TO THE FLOODING THREAT...THERE IS ALSO THE
POTENTIAL SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR TODAY. SPOTTER ACTIVATION MAY ALSO
BE NECESSARY ON THURSDAY.

In the hours before

Local storm report, Apr 8, 10:11 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1111 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             1 S XENIA               39.67N 83.94W
04/08/2015  M0.50 INCH       GREENE             OH   TRAINED SPOTTER

&&

BC
Local storm report, Apr 8, 10:19 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1119 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             1 W ALLENSVILLE         38.88N 85.04W
04/08/2015  E0.88 INCH       SWITZERLAND        IN   TRAINED SPOTTER

&&

JDR
Local storm report, Apr 8, 10:20 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     5 NW LEBANON            39.48N 84.27W
04/08/2015                   WARREN             OH   LAW ENFORCEMENT

            POWER POLE DOWN IN RED LION.

1056 AM     TSTM WND DMG     2 SE FRANKLIN           39.53N 84.27W
04/08/2015                   WARREN             OH   LAW ENFORCEMENT

            TREE DOWN IN FRANKLIN TOWNSHIP.

&&

BC
Local storm report, Apr 8, 10:21 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1121 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     TSTM WND GST     KILN WILMINGTON APT     39.43N 83.79W
04/08/2015  M51 MPH          CLINTON            OH   ASOS

&&

KURZ
Local storm report, Apr 8, 10:24 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1124 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     TSTM WND DMG     CENTERVILLE             39.64N 84.14W
04/08/2015                   MONTGOMERY         OH   PUBLIC

            SEVERAL LARGE BRANCHES DOWN

&&

KURZ
Local storm report, Apr 8, 10:25 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     RICHMOND                39.83N 84.89W
04/08/2015                   WAYNE              IN   PUBLIC

            SEVERAL DOWNED TREES

&&

KURZ

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kenton

When
April 8, 10:27 AM EST to 10:30 AM EST
Where
Kenton County, 0.09 mi WSW of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -84.532

Hail, Mason

When
April 8, 11:25 AM EST
Where
Mason County, 0.69 mi S of Maysville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.640, -83.750

Thunderstorm Wind, Lewis

When
April 8, 11:38 AM EST to 11:40 AM EST
Where
Lewis County, 0.12 mi NE of Ferry Vanceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.601, -83.318

Numerous large tree branches were downed in the Vanceburg area.

Hail, Robertson

When
April 8, 11:40 AM EST to 11:42 AM EST
Where
Robertson County, 1.28 mi WSW of Abigail
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.560, -84.000

Thunderstorm Wind, Lewis

When
April 8, 11:45 AM EST to 11:47 AM EST
Where
Lewis County, 0.36 mi ENE of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.552, -83.564

Numerous large tree branches were downed in the Tollesboro area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562087, 562088, 562089, 566185, 562090.